Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Wichita, KS

March 7, 2009Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 7, 2009, 3:57 PM CST for Reno County, Rice County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2009, 3:57 PM CST (21:57 UTC)
Expired
Mar 7, 2009, 5:00 PM CST
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 2:32 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:22 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 7, 3:22 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST SAT MAR 7 2009

.DISCUSSION...

TONIGHT:
FRONT AND SEVERE WEATHER POTENTIAL THE MAIN CONCERN THIS EVENING.
IMPRESSIVE SHEAR...WHICH SHOULD MAKE UP FOR MODEST INSTABILITY.
SUSPECT PRIMARY THREAT WILL BE HAIL EARLY ON WITH THE MORE
DISCRETE/ROTATING CELLS. LESS OPTIMISTIC ABOUT SEVERE CHANCES LATER
ON. WITH WIDESPREAD DIFFLUENCE AND UPPER FLOW MORE PARALLEL TO
FRONT...SUSPECT STORMS WILL GO LINEAR THEN TURN INTO AREA AS THEY
PROGRESS EWD. ADJUSTED HOURLY TEMPERATURES TO REFLECT COLD AIR
ADVECTION ALREADY EVIDENT IN NEBRASKA AND INCREASING DEW
POINTS AND BRISK WINDS AHEAD OF FRONT IN SOUTHEAST KS THIS
EVENING.

SUN:
RELATIVELY QUIET DAY IN STORE WITH DRIER AIR BEHIND FRONT. SOME
INCREASE IN CIRRUS ACROSS THE SOUTH DURING THE AFTERNOON...BUT NO
SIGNIFICANT IMPACT ON MAXES ANTICIPATED.

SUN NIGHT-MON:
LAST COUPLE OF MODEL RUNS HAVE STARTED A TREND FOR MORE RAPID
RETURN OF LOW LEVEL MOISTURE. THIS WILL RESULT IN MORE CLOUDS/
WARMER MINIMUMS NEAR THE OK BORDER SUN NIGHT. TEMPERATURES ALSO
WILL BE TRICKY ON MON WITH FAIRLY WARM TEMPERATURES ALOFT BUT
A SIGNIFICANT AMOUNT OF CLOUDS EAST OF I-35 THROUGHOUT THE DAY.
GIVEN MAGNITUDE OF MOISTURE RETURN...SMALL PROBABILITY OF
PRECIPITATION APPEAR JUSTIFIED FOR SOUTHEAST KS. MOISTURE CONTINUES
TO SURGE NORTH MON NIGHT AND HAVE KEPT PROBABILITY OF PRECIPITATION
GOING AND RAISED MINIMUMS SUN NIGHT AS WELL.

TUE:
OUTSIDE CHANCE PRECIPITATION COULD STILL BE ONGOING AT 1200 UTC
IN EXTREME SOUTHEAST KS...BUT CHANCES SHOULD QUICKLY WANE DURING
THE MORNING. TEMPERATURES EXTREMELY TRICKY WITH GLOBAL FORECAST
SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL OUT OF PHASE WITH EACH OTHER AND FLIP-FLOPPING FROM RUN TO
RUN. CURRENTLY THE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL IS NOW COLDER WITH FRONT PUSHING THROUGH CENTRAL
KS AT THE ONSET...WITH GLOBAL FORECAST SYSTEM MODEL LAGGING
SEVERAL HOURS BEHIND. POTENTIAL FOR QUASI-STEADY OR FALLING
TEMPERATURES IN CENTRAL KS. IF COLD AIR IS SHUNTED MORE EAST THAN
SOUTH...TEMPERATURES COULD SOAR IN THE DRY/DOWNSLOPE REGIME.
LARGE POTENTIAL FOR SIGNIFICANT TEMPERATURE ERRORS THIS PERIOD.
-HOWERTON

WEDNESDAY-THURSDAY:
THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT IN A COOL DOWN FOR
THE REMAINDER OF THE WEEK AS THE CANADIAN HIGH PRESSURE SETTLES INTO
THE AREA. WHILE EARLIER SOLUTIONS OF THE ECMWF WERE BRINGING
PRECIPITATION INTO THE CWA...THE 12Z SOLUTION HAS TRENDED TOWARD
THE GFS...KEEPING THE CHANCES OF PRECIPITATION SOUTH OF THE
KANSAS/OKLAHOMA STATE LINE. THE GFS HAS MAINTAINED A FAIRLY STEADY
SOLUTION THROUGHOUT THE PREVIOUS FEW RUNS...SO HAVE KEPT POPS OUT OF
THE AREA AT THIS TIME.  BOTH MODELS ARE ALSO INCREASING THE STRENGTH
OF THE CANADIAN HIGH...AND ITS EXPANSE SOUTHWARD IS PUSHING TEMPS
DOWN...FORECAST REFLECTS THIS WITH COOLER TEMPS FOR WEDNESDAY THROUGH
THURSDAY.

FRIDAY-SATURDAY:
WHILE THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT FOR
MID-WEEK...THEY DO NOT CONTINUE THAT TREND FOR THE END OF THE
WEEK. THE GFS AND ECMWF ARE SO DIFFERENT AT THIS POINT...THAT
DECIDED TO GO WITH HPC FOR THE PERIOD. TEMPS REMAIN NEAR NORMALS...
WITH NO SERIOUS CHANCES OF PRECIPITATION AT THIS POINT IN TIME.

BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A WARM FRONT THAT STRETCHES FROM NEAR KGBD TO KSLN WILL SLOWLY
MOVE SOUTHEASTWARD AS A COLD FRONT LATER TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON...HOWEVER LOCATION OF INITIATION WILL DEPEND WHERE THE
FRONT IS AT THE TIME. KCNU HAS THE BEST CHANCE FOR
THUNDERSTORMS...AND WITH GREATER UNCERTAINTY AT KHUT AND KICT
WILL KEEP VCTS RATHER THAN TSRA...AND ONLY CB MENTIONED AT KSLN.
SKIES WILL BECOME CLEAR SUNDAY MORNING.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  63  45  69 /  50  10   0  10
HUTCHINSON      37  62  42  71 /  40  10   0  10
NEWTON          38  61  41  67 /  50  10   0  10
ELDORADO        42  62  42  67 /  50  10   0  10
WINFIELD-KWLD   46  64  48  71 /  40  10   0  20
RUSSELL         31  61  35  70 /  20  10   0  10
GREAT BEND      33  62  38  70 /  20  10   0  10
SALINA          36  61  41  69 /  30  10   0  10
MCPHERSON       37  61  41  69 /  30  10   0  10
COFFEYVILLE     54  64  44  69 /  60  10   0  30
CHANUTE         50  61  41  67 /  60  10   0  30
IOLA            48  60  40  67 /  60  10   0  30
PARSONS-KPPF    52  63  43  68 /  60  10   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 7, 9:32 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
932 AM CST SAT MAR 7 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
932 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH TO VERY HIGH ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS AHEAD OF THE COLD FRONT
TODAY...AND WILL BE HIGH ACROSS CENTRAL KANSAS BEHIND THE COLD
FRONT.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS EVENING INTO TONIGHT. THE MAIN
SEVERE WEATHER THREAT WILL GENERALLY BE LOCATED SOUTH AND EAST OF
A LINE FROM HILLSBORO TO HUTCHINSON TO ANTHONY. THE MAIN THREAT
WILL BE GOLFBALL SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH.

THE SEVERE WEATHER THREAT WILL EVENTUALLY TRANSITION INTO A
DAMAGING WIND THREAT AS THE THUNDERSTORMS PROGRESS INTO SOUTHEAST
KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT AND
TUESDAY FOR AREAS EAST OF THE KANSAS TURNPIKE. SOME STRONG STORMS
ARE POSSIBLE MONDAY EVENING.

FIRE DANGER WILL BE HIGH TO VERY HIGH OVER THE ENTIRE AREA FROM
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:16 PM CSTTornado WarningICTReno44 min
Mar 7, 4:23 PM CSTSevere Thunderstorm WarningICTMcPherson, Rice52 min
Mar 7, 4:49 PM CSTTornado WarningICTHarvey, McPherson41 min
Mar 7, 5:22 PM CSTTornado WarningICTMarion38 min
Mar 7, 5:48 PM CSTSevere Thunderstorm WarningICTKingman42 min
Mar 7, 5:56 PM CSTSevere Thunderstorm WarningICTChase, Marion34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.